Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

April 9, 2019Lehigh County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 9, 2019, 4:59 PM EDT for Lehigh County, Pennsylvania. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2019, 4:59 PM EDT (20:59 UTC)
Expired
Apr 9, 2019, 5:30 PM EDT
In force
31 min
Issued by
NWS Philadelphia/Mount Holly

County Lehigh County, PA

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:03 PM EDTHAIL 0.7Macungie, PAHAIL TO AROUND THE SIZE OF DIMES.
Apr 9, 5:05 PM EDTHAIL 0.7Emmaus, PADIME SIZE HAIL.
Apr 9, 5:08 PM EDTHAIL 0.25Zionsville, PAPEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS81 KPHI 092059
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
459 PM EDT TUE APR 9 2019

NJZ007-009-PAZ060>062-103-105-092130-
Hunterdon-Warren-Upper Bucks-Lehigh-Western
Montgomery-Northampton-Berks-
459 PM EDT TUE APR 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUNTERDON...
SOUTHWESTERN WARREN...NORTHEASTERN BERKS...NORTHWESTERN MONTGOMERY...
SOUTHEASTERN LEHIGH...NORTHWESTERN BUCKS AND SOUTH CENTRAL
NORTHAMPTON COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over Topton, or 10
miles southwest of Allentown, moving east at 50 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Allentown, Bethlehem, Emmaus, Quakertown, Byram, Bedminster,
Hellertown, Tinicum, East Greenville, Alpha, Topton, Ferndale,
Frenchtown, Milford, Bally, Bloomsbury, Riegelsville, Pleasant
Valley, Revere and Zionsville.

LAT...LON 4059 7575 4066 7504 4041 7503 4041 7504
      4039 7506 4040 7575
TIME...MOT...LOC 2057Z 268DEG 45KT 4051 7565 

$$

PO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:17 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 9, 3:17 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
317 PM EDT Tue Apr 9 2019

.SYNOPSIS...
A cold front will cross the area this evening. High pressure
will then build in from the west overnight through Wednesday
night before moving off the coast on Thursday. A cold front,
associated with low pressure moving through the Great Lakes
region, will approach from the west on Friday, moving off the
coast late Friday night. High pressure will follow for Saturday
into early Sunday before another low heads toward the mid-
Atlantic coast later Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Shower activity is moving through the region and will continue to
push eastward the next few hours. The stronger storms have been
concentrated north of our region where forcing is stronger, but
embedded thunder remains possible the next few hours, and brief
gusty winds could occur with any showers or storms as the front
passes. Erratic temperature behavior is possible as the trailing
front passes, as we now have two fronts in the immediate vicinity.
This could yield brief increases of several degrees in areas that
have been cooler, such as much of Delaware, as the backdoor front is
pushed away, followed by decreases as the final cold front
passes.

Behind the front this evening, clouds should clear out quickly and
drier air will be filtering in to the region. However, winds should
stay near 10 kt, which should limit radiational cooling. Even with
the cold air advection, expect temperatures to be slightly above
normal, with lows in the 40s for most of the area, except in the
southern Poconos and NW NJ, where 30s are possible.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
An inverted surface ridge will build south over the region tomorrow,
resulting in tranquil weather. With the continued cold air
advection, temperatures are expected to be near or slightly below
normal and mostly lower than temperatures on Tuesday (except at the
NJ shore, where on shore flow, fog and persistent cloud cover has
kept temperatures today mostly in the upper 40s to lower 50s). Highs
tomorrow are expected to be from the upper 40s in the southern
Poconos to lower 60s across Delmarva.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Overview... The period starts with surface high pressure spilling
into the region from the north. A warm front will approach the Mid-
Atlantic on Thursday and then move well to our north. A cold front
draped across the Ohio Valley early on Friday will move through the
area Friday night. High pressure will spread into the area on
Saturday. Low pressure will begin to organize across the Tennessee
Valley early on Sunday. This low is expected to track up the
Appalachians and be positioned near the NJ/Delmarva coasts early on
Monday. The low will quickly slide off the coast and be replaced by
high pressure on Tuesday.

Wednesday night and Thursday...Wednesday night will be the
coolest night of the week with some sub-freezing temperatures
likely across the Poconos and NW NJ. Outside of the highest
terrain, most will experience lows in the upper 30s to around
40. Winds will be light and mainly from the north. No
precipitation expected. Thursday's highs will rebound into the
50s to around 60. Winds will shift onshore. No precipitation
expected.

Thursday night through Friday night...Thursday night lows should
better Wednesday night by 5 to 10 degrees. Clouds will be on the
increase. No precipitation expected. 12z models have slowed
down the cold front. The first half of Friday should be fairly
dry. Chances of showers and thunderstorms increase the second
half of the day. Afternoon highs will be in the 60s to lower
70s. Showers and thunderstorms will be most active Friday
evening. Winds will shift from the south to southwest. Lows will
be in the 40s and 50s.

Saturday through Monday...Most models depict the cold front already
off shore by sunrise Saturday. Once that front is offshore, we
should have quiet weather for much of the remainder of the weekend.
The next system we will be watching should be in the desert
Southwest on Saturday, and models have it lifting over our region
into New England by Monday. If this pattern evolves, it would mean
another chance of rain starting during the second half of the day on
Sunday continuing into Monday morning. Lows Saturday night and
Sunday night will be in the upper 30s and 40s. Saturday's highs will
be in the upper 50s to lower 70s depending on location and
elevation. Highs on Sunday and Monday will be similar...mainly 50s
to mid 60s.

Monday night and Tuesday...There still could be some precipitation
hanging around Monday night, but things should be drying out. No
rain chances on Tuesday at this time. Monday night's lows will be on
the cooler side with 30s and 40s expected. Tuesday's highs are
expected to be near normal with temperatures in the 50s to lower
60s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...The onshore flow will result in persistent stratus at KACY
through the afternoon hours. Otherwise, mostly VFR conditions are
expected until thunderstorms arrive later this afternoon. With any
thunderstorms, variable and gusty winds, and MVFR conditions are
possible. The TAF sites most at risk of seeing thunderstorms this
afternoon are KABE, KTTN, KPHL, and KPNE. For KRDG and KILG, most of
the activity may be north of those sites, and at KMIV and KACY, the
thunderstorms should weaken into light showers (and may even
dissipate) before reaching those sites. Winds early this afternoon
are rather erratic across the region. That behavior will continue
until a cold front arrives (just behind the line of showers and
storms), bringing an abrupt shift to northwesterly winds.

Tonight...VFR conditions are expected with northwesterly winds
generally less than 10 kt.

Wednesday...VFR conditions are expected with northwesterly winds of
10 to 15 kt.

Outlook...
Wednesday night and Thursday...VFR conditions are expected. Winds on
Wednesday night are expected to be light and variable. They will
predominantly be from the southeast on Thursday.

Friday and Friday night...Conditions should start VFR, but MVFR or
even IFR conditions will be possible as showers and thunderstorms
are likely to move into the region later on Friday into Friday
night. Southerly winds may gust up to 30 kt, especially close to the
coast.

Saturday...Mostly VFR conditions are expected.

Sunday...Thickening and lowering clouds. MVFR possible in showers.
Mainly northwest winds.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria tonight and
Wednesday. The one possible exception is if any thunderstorms move
over the waters, wind gusts up to 30 kt will be possible.

Outlook...
Wednesday night through Thursday...Winds and seas are expected
to remain below SCA criteria.

Friday and Friday night...Southerly winds will be increasing through
the day, and wind gusts could exceed 30 kt by Friday evening. Seas
should subsequently increase above 5 feet as well, primarily on the
Atlantic coastal waters. Small Craft Advisories looking likely.

Saturday and Saturday night...Elevated seas and SCAs may linger for
part or all of the day time hours on Saturday, but not into Saturday
night.

Sunday...Sub-SCA conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Kruzdlo
Near Term...Johnson/O'Brien
Short Term...Johnson/O'Brien
Long Term...Kruzdlo
Aviation...Johnson/Kruzdlo
Marine...Johnson/Kruzdlo
Hazardous weather outlook, Apr 9, 3:28 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
328 PM EDT Tue Apr 9 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ010-012>027-PAZ070-071-101-102-
104-106-101930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Eastern Montgomery-Lower Bucks-
328 PM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-101930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
328 PM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>009-PAZ054-055-060>062-103-105-101930-
Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
328 PM EDT Tue Apr 9 2019

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon with wind gusts
over 45 mph possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Apr 9, 4:07 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
407 PM EDT TUE APR 9 2019

NJZ007-009-PAZ054-055-061-062-092030-
Hunterdon-Warren-Lehigh-Monroe-Northampton-Carbon-
407 PM EDT TUE APR 9 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HUNTERDON...SOUTHERN
WARREN...NORTHEASTERN LEHIGH...SOUTHEASTERN CARBON...SOUTH CENTRAL
MONROE AND NORTHAMPTON COUNTIES...

At 406 PM EDT, a strong thunderstorm was located over Beersville, or
13 miles north of Allentown, moving east at 50 mph.

Downpours, small hail and wind gusts up to 45 mph are possible. Go
indoors if threatening weather approaches.

Locations impacted include...
Easton, Bethlehem, Forks, Northampton, Hackettstown, Wilson,
Washington, Nazareth, Bangor, High Bridge, Pen Argyl, Wind Gap,
Clinton, Bath, Belvidere, Harmony, Oxford, Alpha, Glen Gardner and
Belfast.

LAT...LON 4086 7481 4082 7483 4079 7489 4074 7483
      4073 7476 4072 7472 4068 7472 4064 7473
      4063 7471 4062 7471 4059 7472 4066 7556
      4087 7558
TIME...MOT...LOC 2006Z 274DEG 42KT 4078 7545

PO
Local storm report, Apr 9, 4:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             NORTH WHITEHALL TWP     40.69N 75.59W
04/09/2019  M0.70 INCH       LEHIGH             PA   TRAINED SPOTTER

            DIME SIZE HAIL.

0400 PM     HAIL             ALBRIGHTSVILLE          41.01N 75.57W
04/09/2019  M0.25 INCH       CARBON             PA   PUBLIC

            PEA SIZE HAIL.

&&

GORSE
Local storm report, Apr 9, 4:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             NORTH WHITEHALL TWP     40.69N 75.59W
04/09/2019  M0.70 INCH       LEHIGH             PA   TRAINED SPOTTER

            DIME SIZE HAIL.

0400 PM     HAIL             ALBRIGHTSVILLE          41.01N 75.57W
04/09/2019  M0.25 INCH       CARBON             PA   PUBLIC

            PEA SIZE HAIL.

0420 PM     HAIL             CATASAUQUA              40.65N 75.47W
04/09/2019  M0.70 INCH       LEHIGH             PA   TRAINED SPOTTER

            DIME SIZE HAIL.

0420 PM     HAIL             BETHLEHEM TWP           40.66N 75.33W
04/09/2019  M0.25 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

GORSE
Local storm report, Apr 9, 4:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             SCIOTA                  40.93N 75.32W
04/09/2019  M0.25 INCH       MONROE             PA   PUBLIC

            PEA SIZE HAIL.

&&

GORSE
Local storm report, Apr 9, 4:48 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             STILLWATER TWP          41.06N 74.86W
04/09/2019  M0.25 INCH       SUSSEX             NJ   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

GORSE
Special weather statement, Apr 9, 4:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
459 PM EDT TUE APR 9 2019

NJZ007-009-PAZ060>062-103-105-092130-
Hunterdon-Warren-Upper Bucks-Lehigh-Western
Montgomery-Northampton-Berks-
459 PM EDT TUE APR 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUNTERDON...
SOUTHWESTERN WARREN...NORTHEASTERN BERKS...NORTHWESTERN MONTGOMERY...
SOUTHEASTERN LEHIGH...NORTHWESTERN BUCKS AND SOUTH CENTRAL
NORTHAMPTON COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over Topton, or 10
miles southwest of Allentown, moving east at 50 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Allentown, Bethlehem, Emmaus, Quakertown, Byram, Bedminster,
Hellertown, Tinicum, East Greenville, Alpha, Topton, Ferndale,
Frenchtown, Milford, Bally, Bloomsbury, Riegelsville, Pleasant
Valley, Revere and Zionsville.

LAT...LON 4059 7575 4066 7504 4041 7503 4041 7504
      4039 7506 4040 7575
TIME...MOT...LOC 2057Z 268DEG 45KT 4051 7565

PO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:06 PM EDTSpecial Weather StatementPHIMorris, Sussex, Warren39 min
Apr 9, 4:07 PM EDTSpecial Weather StatementPHIWarren23 min
Apr 9, 5:30 PM EDTSpecial Weather StatementPHIHunterdon, Somerset30 min
Apr 9, 6:43 PM EDTSpecial Weather StatementPHICamden, Gloucester32 min
Apr 9, 3:21 PM EDTSpecial Weather StatementPHIBerks, Lehigh39 min
Apr 9, 4:01 PM EDTSpecial Weather StatementPHIMonroe44 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.